You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
The Rogers-Ramanujan Identities: Lie Theoretic Interpretation and Proof
James Lepowsky and Robert Lee Wilson
Proceedings of the National Academy of Sciences of the United States of America
Vol. 78, No. 2, [Part 1: Physical Sciences] (Feb., 1981), pp. 699-701
Published by: National Academy of Sciences
Stable URL: http://www.jstor.org/stable/10268
Page Count: 3
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The two Rogers-Ramanujan identities, which equate certain infinite products with infinite sums, are among the most intriguing of the classical formal power series identities. It has been found by Lepowsky and Milne that the product side of each of them differs by a certain factor from the principally specialized character of a certain standard module for the Euclidean Kac-Moody Lie algebra A1 (1). On the other hand, the present authors have introduced an infinite-dimensional Heisenberg subalgebra s of A1 (1) which leads to a construction of A1 (1) in terms of differential operators given by the homogeneous components of an ``exponential generating function.'' In the present announcement, we use s to formulate a natural ``abstract Rogers-Ramanujan identity'' for an arbitrary standard A1 (1)-module which turns out to coincide with the classical identities in the cases of the two corresponding standard modules. The abstract identity equates two expressions, one a product and the other a sum, for the principally specialized character of the space Ω of highest weight vectors or ``vacuum states'' for s in the module. The construction of A1 (1) leads to a concrete realization of Ω as the span of certain spaces of symmetric polynomials occurring as the homogeneous components of exponential generating functions. The summands in the Rogers-Ramanujan identities turn out to ``count'' the dimensions of these spaces. For general standard A1 (1)-modules, we conjecture that the abstract identities agree with generalizations of the Rogers-Ramanujan identities due to Gordon, Andrews, and Bressoud.
Proceedings of the National Academy of Sciences of the United States of America © 1981 National Academy of Sciences